• Addiction
    Take the first step to getting help now.
    Help for your addiction is here
    Time to Make a Change
  • Heroin Rehab
    Successful Heroin Rehab Programs and Treatment Centers

Successful Heroin Rehab Programs and Treatment Centers Talk to Someone Now

Suspect Heroin Use?

What to Watch For

Most people understand that heroin is a very addictive substance that is currently making a comeback. The comeback is not because it is new and exciting but because many people who struggle with prescription opioid dependence need a new narcotic to help them foster their addiction. Especially when prescription medication becomes too expensive to abuse every day, more and more individuals are making the switch to heroin; a drug that is far more readily available and much more affordable. Suspect Heroin Use Despite the fact that we hear many horror stories about this drug, how dangerous it is; how addictive it is and the portrayal that we see in popular movies and television shows; few people would know how to identify someone struggling with a heroin addiction. By providing a clear overview of what to look for, it may make it easier in the future to identify those users and get them the help they need to get better.

Isolation is Often an Important Indicator

The first thing to remember is that while we will discuss some of the physical effects that this substance produces as well, most users will isolate themselves or surround themselves with people who also use. The reason behind this is simple they want to avoid people knowing that they have a problem.

Another Reason the Use is Dangerous

Dealers often interlace the drug with other substances. This makes it difficult to determine the purity level of the product that the user bought. Because of the variations in strength and eventual impurities, it often increases the chances of an overdose. That is one of the most dangerous aspects of heroin abuse. Despite the fact that someone uses the same amount for years, it may still lead to an (accidental) overdose.

The Immediate Physical Signs

These immediate physical signs may be hard to identify unless the person is using near you and you catch them during their high. Because the drug works as a depressant, it slows down the messages from the brain and our central nervous system. It works on an emotional, mental and physical level.

The immediate effects may also vary, depending on how much that person took or how pure the dosage was. The user experiences an immediate feeling of wellbeing and intense pleasure. Their extremities become heavy, their mouth becomes dry and the skin will feel as though it is warming up. These sensations may make way for extreme itching, vomiting and nausea. Because it suppresses so much of our body, it may even decrease the blood pressure, pulse, and lead to shallow breathing.

Some of the other effects include:

  • Slurred speech- Keep in mind that as a depressant, the drug will slow down the function from both a physical (opening the mouth and using the tongue to form sentences) and mental (unable to formulate or think of the actual word in question) perspective.
  • Drowsiness- This means the user becomes increasingly sleepy and lethargic, many users refer to this as being on the nod because they are in fact nodding off. This may occur while the user still has the syringe in his or her vein.
  • Decreased hunger and sexual urges- Both human sexuality and the need to eat are basic primal needs. However, the drug overtakes these basic needs and rewires the brain to believe that nothing is as important as taking the narcotic. As a result, the brain tells the body that our normal wants and needs are simply not as important.
  • Vomiting and nausea- Many long-term users still become physically ill the moment they inject heroin intravenously. In fact, this is one of the most dangerous aspects of use and one of the primary reasons for an overdose becoming fatal. Users may literally choke on their own vomit.
  • Suppresses breathing- Using the narcotic may slow down the users breathing and suppresses their cough reflex. This can lead to hyperventilation. Respiratory failure is another dangerous reality when it comes to an overdose.

Definitive Warning Signs of Heroin Abuse

The aforementioned physical signs are indicators that something is wrong, but not unique to heroin abuse.

These are examples of paraphernalia that users may utilize in order to prepare, inject or ingest this narcotic:

  • Syringes and needles not needed for medical purposes- Using heroin intravenously remains that primary method of use. The reason behind it is that the drugs effects are far more potent when injected.
  • Burned silver spoons- Oftentimes users will place a chunk of the drug on a spoon and heat it with a lighter. This causes the substance to become liquid. While it is liquid, they can draw it into a syringe and inject.
  • Aluminum foil with burn marks- This is indicative of the user placing the drug on the foil, using a lighter to release the fumes and proceed to smoke those fumes. This is also known as freebasing. You may also notice straws that have burn marks.

Behavioral Signs of Heroin Abuse and Addiction

There are not just physical signs. If you have known someone a long time, chances are that you might notice definite changes in that persons behavior.

Some of the most common signs include:

  • Lying or other deceptive behavior- Remember that dependence will often overtake anything else in this persons life. They may lie about their whereabouts or actions in order to continue using without someone trying to stop them.
  • Decreasing attention to physical appearance and personal hygiene
  • Worsening in performance at work or school
  • Increase in incoherent, garbled or slurred speech
  • Withdrawing from family and friends
  • An unexplained absence of valuables or repeatedly needing to borrow money from friends

Eventually the user is going to show physical indicators as well. This is attributable to a built-up tolerance for the drug, which leads to increases in the quantity and frequency of heroin use.

Aside from the developing tolerance, other physical symptoms include:

  • Cuts, bruises or scabs from skin picking
  • For women, loss of menstrual cycle (amenorrhea)
  • Infections or abscesses at injection site
  • Needle track marks visible on arms
  • Runny nose (not explained by other illness or medical condition)
  • Weight loss

Because of the constant danger of a possible overdose, it is important to find help for someone struggling with heroin dependence as quickly as possible. Even if there have been no real dangers up until now, the truth is that a single fatal overdose might mean it is too late to enter into drug rehabilitation.